Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Las Vegas, NV

June 28, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jun 28, 2022, 7:08 PM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2022, 7:08 PM MST (02:08 UTC)
Expired
Jun 28, 2022, 10:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 117 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:15 PM MSTFLASH FLOOD2 Nne Hualapai Peak, AZFLASH FLOODING IS OCCURRING AT SUMMER CAMP INSIDE HUALAPAI PARK. WATER INTO SEVERAL STRUCTURES.
Jun 28, 7:20 PM MSTFLASH FLOOD2 Ene Hualapai Peak, AZHEAVY RUNOFF DOWN HUALAPAI MT ROAD INTO PINE LAKE COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5222 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WGUS55 KVEF 290208
FFWVEF
AZC015-290515-
/O.NEW.KVEF.FF.W.0001.220629T0208Z-220629T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
708 PM PDT Tue Jun 28 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  The Flag Burn Scar in...
  Southern Mohave County in northwestern Arizona...

* Until 1015 PM MST.

* At 708 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Flag Burn Scar. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Flag Burn
           Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of areas in and around
           the Flag Burn Scar.

* Some locations that will experience flash flooding include...
  Wild Cow Campground, Hualapai Mountain Park and Hualapai Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Flag Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3516 11395 3516 11383 3502 11372 3486 11370
      3483 11390 3501 11400 3513 11400

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
637 
WGUS75 KVEF 290315
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
815 PM PDT Tue Jun 28 2022

AZC015-290515-
/O.CON.KVEF.FF.W.0001.000000T0000Z-220629T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
815 PM MST Tue Jun 28 2022

...FLASH FLOOD WARNING FOR THE FLAG BURN SCAR REMAINS IN EFFECT 
UNTIL 1015 PM MST THIS EVENING FOR SOUTHERN MOHAVE COUNTY...

At 815 PM MST, Emergency management reported flash flooding from the 
Flag Burn Scar in the Hualapai Mountain Park and along Hualapai 
Mountain Road near Pine Lake. Heavy rain has ended though between 1 
and 2 inches of rainfall was recorded by automated sensors in the 
area. Flash flooding is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Flag Burn Scar.

SOURCE...Emergency management reported.

IMPACT...Life-threatening flash flooding of areas in and around
         the Flag Burn Scar.

Some locations that will experience flash flooding include...
  Hualapai Mountain Park and Hualapai Mountain Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Flag Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3516 11395 3516 11383 3502 11372 3486 11370
      3483 11390 3501 11400 3513 11400

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
195 
WGUS75 KVEF 290511
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1011 PM PDT Tue Jun 28 2022

AZC015-290521-
/O.EXP.KVEF.FF.W.0001.000000T0000Z-220629T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1011 PM MST Tue Jun 28 2022

...FLASH FLOOD WARNING FOR THE FLAG BURN SCAR WILL EXPIRE AT 1015 PM 
MST THIS EVENING FOR SOUTHERN MOHAVE COUNTY...

Flood waters have receded on Hualapai Mountain.  Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3516 11395 3516 11383 3502 11372 3486 11370
      3483 11390 3501 11400 3513 11400

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 1:17 PM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 28, 1:17 PM MST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
117 PM PDT Tue Jun 28 2022

.SYNOPSIS...Scattered showers and thunderstorms, a few possibly
strong, are expected in the central and eastern Mojave Desert
through Wednesday before a slow drying trend begins on Thursday. The
most likely area for strong storms and heavy rain will be Mohave
County. Slightly above average temperatures will continue across the
region through Wednesday before slowly cooling off for the holiday
weekend.
&&

.SHORT TERM...through Wednesday night. Midday satellite loop showed
cumulus clouds over much of the region, with thunderstorms popping
over the higher terrain from Rachel to Mount Charleston to Mount
Trumbull. The clouds were rotating clockwise around high pressure
centered near the NV/UT/AZ triple point. Surface obs showed
temperatures a few degrees above normal for late June, with
dewpoints ranging from the mid 50s in the lower elevations well
southeast of I-15 to the mid 30s farther west, farther north, and at
higher elevations. The main concern for the rest of this evening
through Wednesday will be thunderstorms. For the rest of this
evening, the best instability is forecast in two areas - from Las
Vegas east and south, where strong winds and heavy rain with slow-
moving storms are both in play, and over the southern Great Basin
from Esmeralda County eastward, where strong winds will be the main
threat due to drier low level air. Wednesday gets a bit interesting
as mid level low pressure moving along the Canadian border could
generate just a bit of shear to go along with the thermodynamics,
possibly leading to better organized, longer lived storms than what
occurs today. The most favored areas look like along and east of a
line from Rachel to Mount Charleston to Vidal Junction, although if
storm outflows drag deeper moisture farther west any time between
now and then, that could change. After peaking for most areas today,
temperatures will start a slow downward trend Wednesday.

.LONG TERM...Thursday through Independence Day.

A noteworthy change in the weather pattern is coming up for the
holiday weekend as a dry southwest flow begins to develop Thursday
and Friday ahead of a broad eastern Pacific trough approaching the
West Coast. This broad and somewhat anomalously deep trough is
forecast to swing into northern and central California by Saturday
then remain fairly stationary as it produces widespread breezy to
windy afternoons with temperatures slightly below normal through
Independence Day. This translates to high temperatures gradually
decreasing to only top out around 97-102 degrees on Independence Day
across most of the Mojave Desert sites except 105-107 in the
Colorado River Valley.
&&

.AVIATION...For Harry Reid...Wind gusts around 20 kts will generally
favor a 150 to 210 wind direction this afternoon, though storms that
form over the higher terrain of Clark County may kick off stronger
gusty outflow winds from their direction. Otherwise, winds will
become westerly after sunset before diminishing overnight. Gusty
south-southwest winds return Wednesday afternoon with gusts of 20-25
kts. FEW-SCT aoa 12 kft through the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...South-southwest winds will continue this afternoon with
gusts between 20 and 25 kts through sunset. Isolated thunderstorm
formation in Mohave County and higher elevations of Clark County may
result in gusty outflow winds from the direction of the storm
impacting terminals at Las Vegas Valley and Colorado River Valley
TAF sites with KHND being favored through 00Z. FEW-SCT aoa 12 kft
through the TAF period. Thunderstorms on Wednesday will be favored
over eastern Clark and Mohave County and south-south west wind gusts
of 20 to 30 kts will be common.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Adair
AVIATION...Czyzyk

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:22 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jun 28, 9:13 PM MSTFlash Flood WarningVEFMohave32 min
Jun 29, 11:04 AM MSTSevere Thunderstorm WarningVEFMohave41 min
Jun 29, 11:41 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jun 29, 3:42 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.